Missouri, 2003

Hail in Missouri, April 6, 2003

April 6, 2003 · NWS SGF · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Apr 6, 1:25 AM CST, 7 hours 15 minutes earlier.

Area forecast discussion, Apr 6, 1:25 AM CST, 7 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
125 AM CST SUN APR 6 2003

FORECAST CONCERNS: INTENSITY/LONGEVITY OF INITIAL RAINFALL THIS
MORNING. CHANCE OF STRONG/SEVERE STORMS OVER EXTREME SOUTHERN
MISSOURI SUNDAY AFTERNOON.

REGION RADAR SHOWING INCREASING SHOWERS AND THUNDERSTORMS OVER
SOUTHEAST KANSAS AND THE WESTERN 1/2 OF FORECAST AREA SINCE 11 PM.
THIS IS RIGHT ON TARGET AS PREVIOUSLY ADVERTISED AND WITH
INTENSIFYING LOW LEVEL JET AND UPPER LEVEL JET ENERGY MOVING OVER
THE REGION DURING THE NEXT 6 TO 12 HOURS...EXPECT THE CONTINUATION
OF SHOWERS AND THUNDERSTORMS THROUGHOUT THE AREA.

INITIALLY DRY LOW LEVELS NEAR THE SURFACE WILL PRECLUDE SOME OF THE
HEAVIEST RAINFALL IN SOUTH CENTRAL MISSOURI UNTIL AROUND DAWN AS
MOISTURE FEED FROM THE SOUTH NEARLY SATURATES THE SOUNDINGS
THROUGHOUT THE AREA (ALSO NOSE OF LOW LEVEL JET IS MORE IN LINE FOR
SOUTHWEST MISSOURI THAN SOUTH CENTRAL). DUE TO A VERY LOW WET BULB
HEIGHT...NUMEROUS REPORTS OF PEA SIZE HAIL WERE OCCURRING ACROSS THE
OZARKS...ESPECIALLY WITH RADAR ECHOES LIFT ABOVE 10000 FEET. THIS
WILL LIKELY CONTINUE THROUGH THE EARLY MORNING HOURS BEFORE WET BULB
HEIGHTS RISE SLOWLY AS WARMER AIR ADVECTS NORTHWARD.

AS THE LOW LEVEL JET SHIFTS NORTHWARD THIS MORNING AND THE UPPER
LEVEL JET ENERGY MOVES EAST OF THE REGION...EXPECT AN OVERALL
DECREASE IN THE COVERAGE. HOWEVER RESIDUAL SHOWERS AND ISOLATED
THUNDERSTORMS WILL LIKELY CONTINUE THROUGH THE AFTERNOON (WEAK
OMAGES BETWEEN 70-50H). AS FOR SEVERE STORMS...SURFACE LOW AND WARM
SECTOR MAY REACH AS FAR NORTH AS EXTREME SOUTHWEST MISSOURI DURING
THE LATE AFTERNOON HOURS. CAPES INCREASE TO 1500 J/KG (NO CAP)
DURING THIS TIME...AND WITH WINDS VEERING FROM THE
SOUTHEAST...SURFACE BASED STORMS ARE POSSIBLE. WILL HIGHLIGHT HWO
THIS MORNING ON THIS POTENTIAL PROBLEM.

ANYWAY THE MAIN ENERGY SHIFTS NORTHWARD SUNDAY NIGHT WITH RESIDUAL
CLOUD COVER EXPECTED ON MONDAY. MODELS ARE ALSO HINTING ON
PRECIPITATION TUESDAY AS MAIN UPPER TROUGH MOVES THROUGH. WILL
CONTINUE DRY FORECAST...BUT MODELS HAVE BEEN CONSISTENT WITH THIS
FEATURE DURING THE LAST TWO RUNS. ALSO THICKNESSES ARE LOW ENOUGH
FOR A MIXTURE OF FROZEN PRECIPITATION EXTENDED PERIODS CONTINUE TO
LOOK DRY AS HIGH PRESSURE DOMINATES THE CENTRAL U.S. THROUGH LATE
WEEK. EXPECT A SLOW MODERATION OF TEMPERATURES DURING THIS PERIOD AS
THE AIR MASS REMAINS RELATIVITY COOL FOR THIS TIME OF YEAR.

FINAL ISC GRIDS WILL BE SENT BY 3 AM.

...SGF...
MO...NONE
KS...NONE

JLT
Hazardous weather outlook, Apr 6, 5:00 AM CST, 3 hours 40 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-061800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
600 AM CDT SUN APR 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  ISOLATED SEVERE THUNDERSTORMS WITH LARGE HAIL

  AREAS AFFECTED AND TIMING:

  SOUTH OF A LINE FROM PITTSBURG KANSAS TO GAINESVILLE MISSOURI.
  EARLY THIS MORNING FROM 6 AM TO 9 AM. THIS AFTERNOON FROM 3 TO
  7 PM.

  DISCUSSION:

  ELEVATED INSTABILITY WILL CONTINUE ACROSS EXTREME SOUTHERN
  MISSOURI AS STEEP MID LEVEL LAPSE RATES MOVES ACROSS THE SOUTHERN
  PLAINS. SURFACE BASE CONVECTIVE IS ALSO POSSIBLE IN EXTREME
  SOUTHWEST MISSOURI LATE THIS AFTERNOON AND EARLY THIS EVENING AS
  A SURFACE LOW TRACKS ACROSS THE KANSAS OKLAHOMA BORDER INTO
  NORTHEAST ARKANSAS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

  A CANADIAN AIR MASS WILL MOVE INTO THE REGION BY MID WEEK
  ALLOWING FOR THE POSSIBILITY OF A FROST OR FREEZE TUESDAY OR
  WEDNESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

  SPOTTERS AND EMERGENCY MANAGERS SHOULD CONTINUE TO MONITOR THE
  LATEST TRACK OF THE SURFACE FEATURES TO SEE IF ANY SURFACE BASE
  CONVECTION DEVELOPS THIS AFTERNOON. THE BEST TIME FRAME WOULD BE 3
  TO 7 PM.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

JLT

In the hours before

Local storm report, Apr 6, 8:07 AM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0907 AM CDT SUN APR 06 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0651 AM    NOEL                      MO   1.00 INCH HAIL
04/06/03   MCDONALD                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Apr 6, 8:11 AM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0811 AM CST SUN APR 06 2003

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0820 AM    BLUE EYE                  MO   0.75 INCH HAIL
04/06/03   STONE                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0820 AM    KIMBERLING CITY           MO   0.75 INCH HAIL
04/06/03   STONE                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The radar

The Springfield radar (KSGF), 41 km away, was scanning. The volume nearest the first event began at 14:40 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Lawrence

When
April 6, 8:40 AM CST
Where
Lawrence County, Aurora
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.967, -93.717

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2003Every state in 2003This day in weather historyWarnings in Missouri, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5352221.